question-icon

What causes oral abrasions, dysarthria and dysphagia after taking Lidocaine and Epinephrine injections?

default
Posted on Tue, 11 Apr 2017
Question: Can you please tell me what the reason for being given 100mg of 2% lidocaine , 1mg/mL (1;1,000 injection) and lidocaine-Epinephrine 1%-1:100,000 injection all within 10 minutes of one another before arthroscopic shoulder surgery. I was left with oral abrasion and soft tissue trauma and dysarthria, dysphagia, and apraxia?
doctor
Answered by Dr. Matt Wachsman (44 minutes later)
Brief Answer:
seems unlikely to be related to the lidocaine.

Detailed Answer:
These are local anesthetics that are generally given. Lidocaine is metabolized rapidly--in seconds--so it is HARD to get enough of it to do anything unless you are literally pumping in a lot of it continually directly intravenous. It does not have long term effects.

On the other hand, epinephrine is a stress hormone. It can elevate blood pressure. It constricts vessels. Remember how I said lidocaine gets IMMEDIATELY metabolized ? the way you prevent that is give a vessel constrictor (EPINEPHRINE) and then the vessels are effectively locally blocked from carrying away the lidocaine. The epinephrine is a low dose and would be diluted a lot to get into the general circulation.....but maybe it didn't have to get into the general circulation. Feel the pulse in the neck? that is the artery that goes to the brain. If it is constricted, blood doesn't get to the brain and people have strokes.

Cannot say what happened in your particular condition without examining you. While this certainly makes a consistent story for stroke from epinephrine, I have half the people who are coming into the office claim good stories on pain syndromes and not actually have anything wrong (and are seeking narcotics). Obviously this is not the case here. But, I can give general information on why the drugs are used, what complications can occur, how likely that is, and what symptoms would occur (from a stroke..... dysarthria, dysphagia, apraxia and usually one sided weakness and sensation alterations). Having dyscoordination of the tongue/mouth from a stroke makes people bite themselves and causes abrasions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (1 hour later)
Thanks for your answer. I was put under general anesthesia, and endo intubated. my oral cavity abrasions appear to have been from traumatic intubation. I wondered if you thought the 100mg of 2% epinephrine might have anything to due with my having sinus tachycardia during surgery in the beach-chair position, for well over an hour. Also, my records say, and have always said, that I have an allergic reaction to PPA, causes me to have a rapid heartbeat / tachycardia. When I was very young I had this reaction from Children's Dimetapp, so dimeatapp - PPA, has been a part of my medical history/record for years. Wouldn't I have the same reaction from epinephrine as its synthetic form PPA?
doctor
Answered by Dr. Matt Wachsman (40 minutes later)
Brief Answer:
well.. can't know everything....

Detailed Answer:
I feel bad about this, what is PPA ?

In answer to the other questions. Epinephrine as a stress hormone in theory could cause elevated heart rate but it just isn't seen. And there are many other reasons for sinus tachycardia. Anything that lowers blood pressure would do it. This includes slight dehydration, allergic reaction (a very mild one), vasodilation which can occur from just the anesthesia alone or any medication including any narcotic. Also, the medicines used to lower secretions elevate heart rate.

A rapid heart rate OR low blood pressure, OR constriction of the vessels in the neck (which are quite close to the shoulder) will lower blood flow to the brain.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 3860 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes oral abrasions, dysarthria and dysphagia after taking Lidocaine and Epinephrine injections?

Brief Answer: seems unlikely to be related to the lidocaine. Detailed Answer: These are local anesthetics that are generally given. Lidocaine is metabolized rapidly--in seconds--so it is HARD to get enough of it to do anything unless you are literally pumping in a lot of it continually directly intravenous. It does not have long term effects. On the other hand, epinephrine is a stress hormone. It can elevate blood pressure. It constricts vessels. Remember how I said lidocaine gets IMMEDIATELY metabolized ? the way you prevent that is give a vessel constrictor (EPINEPHRINE) and then the vessels are effectively locally blocked from carrying away the lidocaine. The epinephrine is a low dose and would be diluted a lot to get into the general circulation.....but maybe it didn't have to get into the general circulation. Feel the pulse in the neck? that is the artery that goes to the brain. If it is constricted, blood doesn't get to the brain and people have strokes. Cannot say what happened in your particular condition without examining you. While this certainly makes a consistent story for stroke from epinephrine, I have half the people who are coming into the office claim good stories on pain syndromes and not actually have anything wrong (and are seeking narcotics). Obviously this is not the case here. But, I can give general information on why the drugs are used, what complications can occur, how likely that is, and what symptoms would occur (from a stroke..... dysarthria, dysphagia, apraxia and usually one sided weakness and sensation alterations). Having dyscoordination of the tongue/mouth from a stroke makes people bite themselves and causes abrasions.